Unhappy with juvederm under eyes. (photos)

I had juvederm injected under my eyes by a dermatologist (MD) and still have puffy ridges 5 weeks later. Am I better to wait it out or have it dissolved?

Doctor Answers 12

Under Eye Fullness after Juvederm

Thank you for sharing your photo and your concern.  Unfortunately, any hyaluronic acid filler injected in the true tear trough can last many years.  I recently dissolved tear trough Juvederm that was improperly injected into a family practice physician by her gynecologist friend.  She was injected 7 years ago. 

My suggestion would be to have small amounts of hyaluronidase injected to dissolve some of the filler.  You can repeat every week until it is perfect. 

Best of luck,
Suneel Chilukuri, M.D.
Houston, Texas

#fillers, #HAfillers, #teartrough, #undereye, #hyaluronicacid, #Juvederm, #Vobella, #Volift, #Voluma, #Botox, #Allergan, #Restylane, #Perlane, #Dysport, Galderma, #Belotero, #Xeomin, #Merz, #cosmetics, #aesthetics, #eyelift, #blepharoplasty, #nonsurgical, #noninvasive, #plasticsurgery, #dermatology, #Houston, #Texas, #RefreshDermatology, #Chilukuri


Houston Dermatologic Surgeon
4.9 out of 5 stars 10 reviews

Tear Trough Fillers -- Try Cannulas; hylauronidase if unhappy

I am not a fan of Juvederm to the tear trough area as it causes more swelling than other fillers and if you are unhappy you can reverse with hyaluronidase. I use Voluma and Belotero the most, many people use restylane. I avoid Juvederm as it holds a lot of water. I suggest to consult with an expert in facial contouring and for future treatments use a different filler. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Unhappy with Juvederm under eyes

Juvederm is my "go to" filler for the face except for the undereye. It does draw in a fair amount of water which can create problems like you are experiencing. A physician injector experienced with Hylenex injections should be able to dissolve some of this filler and remedy your concerns. Best.

Stephen Weber MD, FACS
Denver Facial Plastic Surgeon

Juvederm tear trough/undereye injection

Juvederm is not the ideal filler for the tear trough/undereyes. I recommend you visit an experienced injector, have the Juvederm reversed with hyaluronidase and then have Belotero or Restylane reinjected into the tear trough for optimal correction. Sorry about your experience. I suspect with another filler you would have had the result you wanted. 

Juvederm in lower lids

Juvederm is not the filler of choice for the lower lids since it can result in long term swelling.  Best is to have it removed with an injection of hyaluronidase.  Then can re-inject with some Restylane. 

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
5.0 out of 5 stars 25 reviews

Juvederm under the eyes

Thank you for your question.  Swelling after injections under the eyes usually takes about 2 weeks to resolve.  If you feel there is too much swelling after that point you may want to consider having the filler dissolved with hyaluronidase injections.  Juvederm is not the best filler for under the eyes.  Belotero is my preference and Restylane is my second choice.  I recommend for you to return to your physician to discuss your treatment options.  I wish you the best!

Lisa Zaleski-Larsen, DO, FAAD
San Diego Dermatologist
5.0 out of 5 stars 6 reviews

Lower eyelid filler

Juvederm is a wonderful product, but in general should not be used around the lower eyelids for the exact reasons that your photos show. This is like trying to hammer in a nail with a screwdriver. It's just the wrong tool choice for the job, and other products often work better for this area.

Return to a skilled injector for dissolution with hyaluronidase. Not everyone is familiar with the proper way to use hyaluronidase, so make sure that your injector is familiar.

To ensure you are receiving the highest level of care, seek out a modernly trained, new-school dermatologic surgeon, oculoplastic surgeon, facial plastic surgeon or plastic surgeon who is board certified and fellowship trained in one of these "core four" cosmetic specialties.

Cameron Chesnut
#realself500 Physician

Cameron Chesnut, MD, FAAD, FACMS
Spokane Dermatologic Surgeon
4.9 out of 5 stars 76 reviews

Juvederm lower eyelids

Thank you for your question. It is common to experience mild swelling in your tear-troughs for up to two weeks.  However, based on your photo, it is probable that the bulging you see is due superficial placement of the filler. I think it is wise to return to your Dermatologist for hyaluronidase injection which is the antidote to hyaluronic acid filler. This injection will dissolve the Juvederm quickly and efficiently. 


Good luck!

Dr. Ariel Ostad. MD PC 

Ariel Ostad, MD
New York Dermatologic Surgeon
4.3 out of 5 stars 16 reviews

Puffy Eyes From Juvederm?

Pre and post photos would help give a better personalized answer. Without them, it's difficult to discern if there is overfilling or swelling or if perhaps you're just not used to your new appearance. You might consider waiting up to 12 weeks before getting hyaluronidase to dissolve the Juvederm. Once you have hyaluronidase injected, you'll end up back at your baseline appearance. Whether to wait it out or have it dissolved depends on your social comfort level. Plenty of doctors use Juvederm, albeit the the thinnest formulation, in the under eye area without complications and with great results. Thinner forms of hyaluronic acid such as Restylane, etc. are good as well. Much of your result depends on your injector. Patience is of the essence in the under eye area. Because the skin is so thin, your doctor can't be rushed. Only little deposits of filler can be placed with each push of the syringe and this take time. Ridges usually occur when big squirts of the filler are injected in haste.

Millicent Odunze-Geers, MD, MPH
Sacramento Physician
4.6 out of 5 stars 5 reviews

Under Eye Filler

Juvederm is an excellent treatment for many parts of the face. However, it is generally not the best choice for under your eyes. In some people, Juvederm tends to cause lower lid swelling sometimes with a bluish discoloration (called a Tyndall Effect). I find that this is not the result of the quality of the injection as much as how your body reacts to Juvederm under the eyes.  If the problem is still there after several week it is probably going to last a very long time (maybe even a year or longer). I would have your surgeon dissolve the filler with Hyaluronidase. After things have settled down you may want to try another treatment with Restylane or Restylane Silk, which can also swell, but it is much less likely.

Marc Cohen, MD
Philadelphia Oculoplastic Surgeon
4.8 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.